It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acid Reflux / GERD Message Board


Acid Reflux / GERD Board Index


I almost didn't want to post this so soon for fear of jinxing myself. I wanted to wait for at least one week of good days before I posted my story, but this is close enough. It's too soon to think I'm in the clear but darn it, I've felt pretty good for 6 days in a row now. Here's my story so far:

I've been on acid reducers for 10 years. Zantac first, then quickly to Aciphex. I've been taking 20mg Aciphex per day for about 8 or 9 years. January of this year, I decided to go cold turkey after reading about the long term effects of PPI's. Before I started taking these meds, I never had heartburn...just a nervous stomach (that's another long story I won't go into). I knew my body, felt that I could do this and I was well aware of the acid rebound. I lasted 2-1/2 weeks. The reason I didn't continue was because I hadn't had an EGD for 8 years and didn't know if I was OK pathologically speaking. For the next 4 months, I went back and forth in my head what to do. I would go off the pills for a few days, then back on. I'd try every other day or every 2 days trying to figure out what to do. I was driving myself (and my husband) crazy and I was never letting my body get adjusted either way. In May, I had an EGD, which was completely normal. Doc said I could do whatever I wanted with respect to stopping the meds. For the next couple months, much of the same...screwing around with the pills.

Finally, I quit the PPI's on August 3rd cold turkey (again) and started taking Zantac OTC, 150 mg 2x/day. I was only on those for about 10 days before I quit because of constipation.

On August 6th I went to see a Naturopathic Doctor for help. This was one of the best decisions I ever made. My anxiety was through the roof and I was stressed and when I get stressed it's just a matter of time before the physical symptoms show up....mostly muscle-related. I didn't know if these were from the PPI's or the anxiety. Either way, I had to do something. She made me feel a whole lot better. Today is day 26 post-PPI and day 14 post-Zantac.

I am taking the following:
- Intestinal Repair Complex, 2x/day to repair & restore a healthy intestinal lining (a combo of plant enzymes, mucilaginous herbs and amino acids)
- Multi-Vitamin (a very good one) 2x/day
- Calcium Citrate with Vit D
- Magnesium 300mg (150mg 2x/day)
- Melatonin, 6 mg 1/2 hr before bed**
** In studies, Melatonin was shown to greatly help with reflux

I take DGL as needed, which always helps. The past couple of days, I've only taken 1 or 2 tablets. In addition, my diet has evolved over the last 8 months. I keep my carbs to a minimum and my sugar very, very low; no processed foods; no common trigger foods for HB; no dairy (cheese, cow's milk) except occasional butter. I use Almond milk for my oatmeal, eat lots of veggies, chicken, fish and some fruit. I snack on nuts...lots of nuts. I try to avoid red meat if at all possible. The only thing I drink is water. No alcohol and I don't smoke. I am 41 (almost 42), at a healthy weight and I exercise regularly. I am on no prescription meds of any kind.

I have had very minimal HB for the past 6 days after only 3 weeks off PPI's and one week off Zantac.

Everyone's body is different. Everyone's situation is different. I seem to be having an easier time than other's I've read about on this board. Is it because I only took 20 mg/day PPI before I quit? Is it because of the regimen my ND has me on? Is it because of my strict diet and lifestyle? I don't know. It could be everything working together. I'm not saying I'm free and clear of any symptoms. I have minor HB which usually resolves on it's own or sometimes I take a DGL. I have gas at times but not really any bloating, indigestion, nausea or anything like that. I'm trying to relax and get my anxiety under control because that only makes things worse. I do get a tight feeling in my chin/throat area at times and sometimes the Globus sensation. I'm not sure if that's from the rebound or the anxiety, or both. We'll see how I do over the next several months. I will try to keep posting my progress.

So yes, this can be done. I would offer the following advice:

1. If possible, get help from a Naturopathic Doctor or find an MD who's willing to help. My MD is a pill pusher and hardly wanted to acknowledge that getting off these pills is possible. The Gastro Doc I went to for the EGD (the first time I went to him) was the same.
2. Just because it's horrible for others, doesn't mean it will be for you. Like I said, everybody is different.
3. Don't quit cold turkey like I did. Even though I didn't have a big problem with it, you may. I did it because I was at my wit's end and felt I was having side effects from the meds.

I hope to be reporting back in a week or two feeling the same way. I'm crossing my fingers and toes hoping I'm on the right track.
so I'm not sure of your exact timeline. You quit on Aug 6 cold turkey taking Zantac for some time? What rebound did you experience? I got a terrible burning stomach last time I tried.
[QUOTE=misterjim;4317658]so I'm not sure of your exact timeline. You quit on Aug 6 cold turkey taking Zantac for some time? What rebound did you experience? I got a terrible burning stomach last time I tried.[/QUOTE]
When I quit I had problems for about a week - popped a lot of Tums to control it. The rebound went away and I was soon in the same state I started in.

Now to try to get better...
[QUOTE=misterjim;4317658]so I'm not sure of your exact timeline. You quit on Aug 6 cold turkey taking Zantac for some time? What rebound did you experience? I got a terrible burning stomach last time I tried.[/QUOTE]

Sorry. I wasn't really clear on that, was I? My last PPI was on August 3...stopped them cold turkey, I didn't wean off them. I started taking Zantac on Aug 5 and very quickly went from 150 mg 2x/day to 75 mg 2x/day to nothing...all in 10 days. I've been off acid reducers of any kind for 15 days.

[B]Can you describe what the burning stomach feels like? [/B] Is it like nausea, indigestion? I've read many posters who've had this but I have not experienced anything like that.

It just seems like 7 days ago I stopped getting the frequent burning in sternum to throat. I get it very mild now.
the burning stomach feels like there is a hot iron over the center area of the stomach. I'm also getting bloating along with it. I assume it is from hyper-acid secretion



[QUOTE=Flyerfan;4317957]Sorry. I wasn't really clear on that, was I? My last PPI was on August 3...stopped them cold turkey, I didn't wean off them. I started taking Zantac on Aug 5 and very quickly went from 150 mg 2x/day to 75 mg 2x/day to nothing...all in 10 days. I've been off acid reducers of any kind for 15 days.

[B]Can you describe what the burning stomach feels like? [/B] Is it like nausea, indigestion? I've read many posters who've had this but I have not experienced anything like that.

It just seems like 7 days ago I stopped getting the frequent burning in sternum to throat. I get it very mild now.[/QUOTE]





All times are GMT -7. The time now is 12:21 AM.





© 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!